Maine, 2003

Winter Weather in Maine, March 30 to 31, 2003

March 30 to 31, 2003 · NWS GYX · 3 events in 3 counties and zones

The combination of an area of low pressure moving northeastward along the coast and colder air filtering southward from Canada brought a moderate snowfall to the mountains. Snowfall amounts ranged from 3 to 6 inches in the mountains, with 1 to 3 inches in the foothills and lesser amounts toward the coast.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

The combination of an area of low pressure moving northeastward along the coast and colder air filtering southward from Canada brought a moderate snowfall to the mountains. Snowfall amounts ranged from 3 to 6 inches in the mountains, with 1 to 3 inches in the foothills and lesser amounts toward the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 30, 5:15 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 30, 5:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
250 AM EST SUN MAR 30 2003

SFD FRNT PASSING OFFSHORE ATTM.  FRNT WILL CONT SLOWLY E WITH CAA
NXT SEVERAL HRS.  SFC WAVE TO DVLP AND MOVE NE TDY.  SIG COOLING H8
AND BLO BUT ACROSS MUCH OF S MOST AREAS LYR OF ABV FREEZING TEMPS
PERSISTS 6-8K FT.  EXPCT MOSTLY SNOW ACROSS MTNS AND W NH WITH
SLEET/SNOW CHG TO SNOW FOOTHILLS AND CNTRL NH.  ACROSS REST OF ZONES
EXPCT RAIN WILL MIX WITH SLEET AND SNOW AND EVENTUALLY CHANGE TO
SNOW.  ETA BRINGS COLD AIR IN FASTER WITH AVN HOLDING ON TO WARMER
AIR LONGER.  WILL SPLIT THE DIFFERENCE.  ONLY A DEGREE OR TWO WARMER
OR COOLER WILL MAKE A SIGNIFICANT DIFFERENCE IN PTYE AND SNOWFALL.
HAVE OPTED FOR WARNINGS MTNS AND W NH AND ADVISORIES FOOTHILLS AND
CENTRAL NH.

SOME RIVERS RISING SHARPLY ACROSS PTNS OF FA.  WILL CONT FLOOD WATCH
FOR NOW.  WILL PROBABLY BE ABLE TO DROP WATCH N AND CNTRL PTNS
SOMETIME TODAY.

PCPN CONTINUES TONIGHT WITH CHANGEOVER TO SNOW EVEN AT COAST.   WONT
BE IN ANY HURRY TO END THE SNOW AS SHARP UPR TROF REMAINS WELL W OF
FA.

ON MON MAIN AREA OF SNOW EXITS AREA EARLY MORNING BUT UPR TROF MOVES
OVERHEAD DURING THE DAY.  QUITE A BIT OF HANG BACK MOISTURE HENCE
EXPCT SHSN ACROSS MTNS WITH SCT SHSN ELSW.

FINALLY CLEARING LATE MONDAY/MONDAY NIGHT.

.GYX...
ME...FLOOD WATCH TODAY FOR ZONES...MEZ012>014...MEZ018>028.
  ...WINTER STORM WARNING FOR TODAY AND TONIGHT ZONES MEZ007>009.
  ...WINTER WEATHER ADVISORY TODAY AND TONIGHT FOR ZONES MEZ012>014.
  ...SCA.

NH...FLOOD WATCH TODAY FOR ZONES...NHZ001>010...NHZ013...NHZ014.
  ...FLOOD WARNING CONNECTICUT RIVER AND PEMIGEWASSET RIVER.
  ...WINTER STORM WARNING TODAY AND TONIGHT
     ZONES NHZ001>003...NHZ005...NHZ007
  ...WINTER WEATHER ADVISORY TODAY AND TONIGHT ZONES...
     NHZ004...NHZ006...NHZ008>009.
  ...SCA.

SJB
Hazardous weather outlook, Mar 29, 3:35 PM EST, 15 hours 25 minutes before
MEZ007>009-012>014-018>027-NHZ001>010-013-014-292230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
335 PM EST SAT MAR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

A GALE WARNING IS IN EFFECT TONIGHT FOR THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...

A FLOOD WATCH IS IN EFFECT FOR SOUTHERN AND WESTERN MAINE EXCEPT THE
MOUNTAINS AND FOR NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE
SUNDAY.

A WINTER STORM WATCH IS IN EFFECT FOR THE MOUNTAINS AND FOOTHILLS OF
WESTERN MAINE AND FOR NORTHERN AND WESTERN NEW HAMPSHIRE SUNDAY AND
SUNDAY NIGHT.

REFER TO THE FLOOD WATCH AND WINTER STORM WATCH STATEMENT AND THE
PUBLIC ZONE FORECASTS FROM THE NATIONAL WEATHER SERVICE FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IF FLOODING BEGINS OR A FLOOD
WARNING IS ISSUED OR IF A WINTER STORM WARNING IS ISSUED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Central Somerset

When
March 30, 7:00 AM EST to March 31, 2:00 AM EST
Where
Central Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Winter Weather, Northern Franklin

When
March 30, 7:00 AM EST to March 31, 2:00 AM EST
Where
Northern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Winter Weather, Northern Oxford

When
March 30, 7:00 AM EST to March 31, 2:00 AM EST
Where
Northern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348714, 5348715, 5348716.